MAUDE Adverse Event Report: SMITH & NEPHEW, INC. BIOSURE HA 6MM X 20MM; SCREW, FIXATION, BONE

SMITH & NEPHEW, INC. BIOSURE HA 6MM X 20MM; SCREW, FIXATION, BONE
Model Number 72201768
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/14/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, during an unknown procedure, the biosure screw broke.Surgery was resumed with a back up device instead, but it is unknown whether it caused or not a surgical delay.No further complications were reported.
 
Additional Manufacturer Narrative
Internal complaint reference (b)(4).H10 h3, h6: the reported device was not returned to the designated complaint unit for independent evaluation, thus visual inspection and functional testing could not be performed.There was a relationship found between the device and the reported event.A complaint history review found similar reported events.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A review of the polymer found that the storage requirements for the material are specified, and the material must comply with provided percentage composition specifications as measured by ash test.A review of the customer provided image finds a broken screw on an insertion device.It has not been reported whether the broken screw was retrieved from the patient.If a portion of the biosure screw remains retained in the patient, it is made of a biocomposite material which is intended for implantation to allow for bone ingrowth.If the screw was retained it is unknown if the biosure screw will migrate and there is potential risk for tissue inflammation and/or pain.No further clinical/medical assessment is warranted at this time.The complaint was confirmed, and the root cause was associated with unintended use of the device.Factors that could have contributed to the reported event include excessive force on the device, excessive torque on the device, attempted correction of a damaged device, off-axis insertion, improper preparation of the insertion site, or an inadvertent impact event inconsistent with normal use.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.If the product associated with this event is returned at a future date, this investigation will be reopened for evaluation.

Brand Name
BIOSURE HA 6MM X 20MM
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14911471
Report Number1219602-2022-00939
Device Sequence Number15013905
Product Code HWC
UDI-Device Identifier03596010611642
UDI-Public03596010611642
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K080358
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/10/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/15/2026
Device Model Number72201768
Device Catalogue Number72201768
Device Lot Number50947568
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/14/2022
Supplement Date Received by Manufacturer08/05/2022
Initial Report FDA Received Date07/04/2022
Supplement Report FDA Received Date08/10/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/15/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown